Wikia

Psychology Wiki

Tardive dyskinesia

Talk0
34,139pages on
this wiki
Revision as of 22:33, July 28, 2008 by Dr Joe Kiff (Talk | contribs)

(diff) ← Older revision | Latest revision (diff) | Newer revision → (diff)

Assessment | Biopsychology | Comparative | Cognitive | Developmental | Language | Individual differences | Personality | Philosophy | Social |
Methods | Statistics | Clinical | Educational | Industrial | Professional items | World psychology |

Clinical: Approaches · Group therapy · Techniques · Types of problem · Areas of specialism · Taxonomies · Therapeutic issues · Modes of delivery · Model translation project · Personal experiences ·


Tardive dyskinesia
ICD-10
ICD-9 333.82
OMIM {{{OMIM}}}
DiseasesDB {{{DiseasesDB}}}
MedlinePlus {{{MedlinePlus}}}
eMedicine {{{eMedicineSubj}}}/{{{eMedicineTopic}}}
MeSH {{{MeshNumber}}}

Tardive dyskinesia is a serious neurological disorder caused by the long-term and/or high-dose use of dopamine antagonists, usually antipsychotics and among them especially the typical antipsychotics. These neuroleptic drugs are generally prescribed for serious psychiatric disorders. The older typical antipsychotics, which appear to cause tardive dyskinesia somewhat more often than the newer atypical antipsychotics, are being prescribed less frequently. There are some new uses, however, such as year-long implants that are being developed using the older typicals, e.g., Haldol®, one of the worst offenders when it comes to tardive dyskinesia. Other dopamine antagonists that can cause tardive dyskinesia are drugs for gastrointestinal disorders (for example metoclopramide) and neurological disorders. Some drugs that are not intended to affect dopamine, such as SSRI antidepressants, may also cause tardive dyskinesia. The new generation of atypical antipsychotics appears to cause tardive dyskinesia somewhat less frequently (though they may cause serious metabolic disorders, e.g., diabetes, frequently enough to make them equally dangerous).

The term tardive dyskinesia was introduced in 1964. Dyskinesia means "abnormal movement" and tardive means "late", signifying that the dyskinesia only occurs after some time has elapsed following initial administration of the neuroleptic drug.

FeaturesEdit

Tardive dyskinesia is characterized by repetitive, involuntary, purposeless movements. Features of the disorder may include grimacing, tongue protrusion, lip smacking, puckering and pursing of the lips, and rapid eye blinking. Rapid movements of the arms, legs, and trunk may also occur. Impaired movements of the fingers may appear as though the patient is playing an invisible guitar or piano. Many of the symptoms of tardive dyskinesia appear similar to Parkinson's disease.

CauseEdit

The cause of tardive dyskinesia appears to be related to damage — due to the use of antipsychotic medications — to the system that uses and processes the neurotransmitter dopamine. It is thought that postsynaptic dopaminergic receptors become supersensitive to stimulation during neuroleptic treatment and that this supersensitivity causes the symptoms of tardive dyskinesia. The available research seems to suggest that the concurrent prophylactic use of a neuroleptic and an antiparkinsonian drug is useless to avoid early extrapyramidal side-effects and may render the patient more sensitive to tardive dyskinesia.

TreatmentEdit

Primary prevention of tardive dyskinesia is achieved by using the lowest effective dose of a neuroleptic for the shortest time. If tardive dyskinesia is diagnosed, the causative drug should be reduced or discontinued if possible. Tardive dyskinesia may persist after withdrawal of the 'offending neuroleptic' for months, years, or even permanently. There is no known cure for tardive dyskinesia, but preliminary research suggests that the atypical neuroleptic Clozaril (Clozapine®) may improve the state of the patient. Improvements are also seen in some cases, if the high potency benzodiazepines - lorazepam (Ativan®), diazepam (Valium®), or clonazepam (Klonopin®)--are used. The findings about the effects of natural substances, such as vitamin E (Alpha-Tocopherol) or melatonin, are inconclusive. Treatment with adrenergic blocking agents and dopamine agonists like bromocriptine also remains somewhat controversial. There have been some reports of promising effects from the drug tetrabenazine (a different kind of neuroleptic). On the contrary, most antiparkinsonian drugs worsen the state of the patient.

Magnesium and Vitamin B6 have decreased hyperkinetic side-effects of psychotropic drugs in 62% of the subjects of an experiment after 21 days. [1]

EpidemiologyEdit

Tardive dyskinesia most commonly occurs in patients with schizophrenia, bipolar disorder, or other psychiatric conditions who are given antipsychotic medication, but it can occur in other patients who are treated with these drugs. Some estimates suggest that it occurs in 15-30% of patients receiving treatment with antipsychotic neuroleptic medications for 3 months or longer. Other estimates suggest that with each year of neuroleptic use, 5% of the patients will show signs of tardive dyskinesia, i.e., 5% after one year, 10% after two years, 15% after three years with no clear upper limit. Eventually, according to these estimates, if on the drugs long enough, the majority of patients will develop the disorder.[2] The incidence of tardive dyskinesia varies with the type of neuroleptic (e.g., Haldol® more often than Trilafon®), daily dose and duration of treatment (the higher the daily dose and the longer the duration of treatment, the higher the risk).

The elderly and female patients are more prone to develop tardive dyskinesia. Children and adolescents are much more sensitive to the early and late extrapyramidal side-effects of neuroleptics than adults. Because of this, treatment of youngsters with neuroleptics may be contraindicated, and many authorities believe that they should be initiated only as a last resort, using the lowest dose regime possible and the shortest duration of treatment in accordance with good patient management.

Tardive dyskinesia can become a thoroughly debilitating social handicap. The devastating impact of tardive dyskinesia illustrates why patients (if their condition allows) and/or their families (guardians and/or caregivers/nurses) must receive full information about the neuroleptic before starting treatment (informed consent).

See alsoEdit

External links Edit

This page uses Creative Commons Licensed content from Wikipedia (view authors).

Around Wikia's network

Random Wiki